Thunderstorm Wind, Aitkin
- When
- May 17, 12:12 PM CST
- Where
- Aitkin County, 1.17 mi NW of Minnewawa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.710, -93.300
Power lines were blown down near Big Sandy Lake.
Instability combined with cold air aloft triggered scattered showers and thunderstorms across portions of northeast Minnesota during the afternoon of May 17. Some storms became severe with gusty winds of 60 mph or greater and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Instability combined with cold air aloft triggered scattered showers and thunderstorms across portions of northeast Minnesota during the afternoon of May 17. Some storms became severe with gusty winds of 60 mph or greater and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 17, 2:38 AM CST, 9 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 338 AM CDT SAT MAY 17 2008 ...ADDITIONAL CONVECTIVE ACTIVITY TODAY WITH GUSTY WINDS AND HAIL... .DISCUSSION... EARLY MORNING ANIMATION OF RUC80 MID LVL TEMPS/JET CORE SHOW WELL DEFINED 120KT JET AXIS FROM NRN ALBERTA TO NW MN. 50H TEMPS ARE DROPPING SIGNIFICANTLY AS MID LVL THERMAL TROUGH RETROGRADES WESTWARD. AT SFC...LARGE AREA OF ISALLOBARIC PRESS RISES HAS PUSHED ACROSS NW WISCONSIN BEHIND INITIAL SFC BDRY.PRECIP HAS EXITED CWA FOR NOW AS DEEP LAYER DRYING MOVES OVERHEAD. TODAY...RAPID CHANGES EXPECTED TODAY WITH MDLS HINTING AT QUICK DESTABILIZATION AS INITIAL SFC HEATING WILL QUICKLY PRODUCE CONVECTIVE INSTABILITY UNDER MID LVL THERMAL TROUGH. 4KM NMM SIM REFL PRODUCT INDICATES RW/TRW COULD START AS EARLY AS LATE MORNING OVER NRN CWA AND TRANSLATE SOUTHEASTWARD WITH MEAN STEERING FLOW. USING SREF AS GUIDANCE THIS PERIOD WITH SUPPORT FROM MAJORITY OF MDLS.LOW FREEZING LVLS OF 3/5K ACROSS CWA...MID LVL LAPSE RATES OF 8/9C...AND MUCAPES OF 200/400 J/KG SHOULD PROMOTE SMALL HAIL POTENTIAL. RELATIVELY DRY SUBCLOUD LAYER WITH LCLS NEAR 5/6K MAY ALLOW SOME GUSTY WINDS AT SFC AS EVAPORATIVE COOLING OCCURS IN DOWNDRAFTS. A BIT CONCERNED THAT MAX TEMPS TODAY MAY STRUGGLE A BIT WITH QUICK INCREASE IN CLOUD CANOPY DUE TO INSTABILITY. ONCE THAT OCCURS...FAIRLY WIDESPREAD ACTIVITY WITH GUSTY WINDS/MIXING MAY PREVENT MUCH WARMUP. TONIGHT/SUNDAY...WITH DIURNAL NATURE OF FORCING DISSIPATING...EXPECT QUICK DROP IN POPS DURING EARLY EVENING. RELATIVELY QUIET DAY ON SUNDAY AS DEPARTING MID LVL THERMAL TROUGH LESSENS CONVECTIVE INSTABILITY. EXTENDED...CONFIDENCE LOWERED BY EVENTUAL OUTCOME OF MAJOR WESTERN CONUS MID LVL TROF AND ITS MOVEMENT. PRECIP SHOULD RETURN MONDAY AS ADVERTISED BY BULK OF GUIDANCE.BEYOND THAT TIMING DIFFERENCES BETWEEN MDL. EC KEEPS AREA RELATIVELY DRY UNTIL LATE IN THE WEEK WHILE GENERATING SIGNIFICANT WARMING...EXCEPT NEAR LAKEFRONT. GFS HAS SLIGHT POPS ON/OFF DURING PERIOD. BOTH MDLS INDUCE SIGNIFICANT WARMING LATE IN THE WEEK WITH 85H TEMPS ABOVE 14C HEADING INTO WEEKEND. && .AVIATION... GENERALLY VFR CONDS EXPECTED THRU TAF PD. SCATTERED SHRA AND ISOLD TSTMS EXPECTED THIS AFTN AS AN UPPER LEVEL TROF SWINGS ACRS THE AREA ABOUT THE SAME TIME AS MAX HEATING. && POINT TEMPS/POPS... DLH 62 37 56 34 / 40 20 10 10 INL 61 37 58 32 / 40 30 10 10 BRD 68 41 60 38 / 20 20 10 10 HYR 66 38 57 35 / 40 30 10 10 ASX 61 37 54 35 / 40 30 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. CANNON/04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 414 AM CDT SAT MAY 17 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 414 AM CDT SAT MAY 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON. WHILE SEVERE WEATHER IS NOT EXPECTED...ISOLATED STORMS COULD CONTAIN SMALL HAIL AND WIND GUSTS OVER 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS IN THE NORTHLAND SHOULD REPORT HAIL AND WIND GUSTS OVER 40 MPH TO THE NATIONAL WEATHER SERVICE OFFICE IN DULUTH. LSZ121-140>148-181030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 414 AM CDT SAT MAY 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CANNON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1206 PM CDT SAT MAY 17 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-172100- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA... BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER... GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...AITKIN... DULUTH...CLOQUET...HINCKLEY...SUPERIOR...WASHBURN...ASHLAND... HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS 1206 PM CDT SAT MAY 17 2008 ...HAIL AND STRONG WINDS WITH THUNDERSTORMS INTO THIS EVENING... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS AFTERNOON...LIKELY PERSISTING INTO THIS EVENING BEFORE ENDING. SOME OF THE STORMS HAVE BEEN ON THE STRONG SIDE SO FAR TODAY...WITH WIND GUSTS TO AROUND 50 MPH AND PEA SIZE HAIL. DUE TO RELATIVELY COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE...THE POTENTIAL FOR HAIL AND STRONG WINDS WILL CONTINUE WITH MANY OF THE SHOWERS AND THUNDERSTORMS THIS AFTERNOON. IF YOU SEE A THUNDERSTORM APPROACHING...IT WILL LIKELY BE CAPABLE OF WINDS TO 50 MPH AND HAIL UP TO THE SIZE OF DIMES. THIS TYPE OF THUNDERSTORM IS NOTORIOUSLY HARD TO ISSUE SEVERE THUNDERSTORM WARNINGS FOR...DUE TO THE SHORT LIFE CYCLE OF EACH THUNDERSTORM. IT IS NOT OUT OF THE QUESTION FOR A FEW OF THESE STORMS TO PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH. IF YOU WILL BE OUTDOORS THIS AFTERNOON AND EVENING...BE READY TO HEAD INDOORS AS THUNDERSTORMS APPROACH. THE STORMS WILL MOVE IN FAST AND LIKELY BE PRECEDED BY STRONG WINDS. DAP
The Duluth radar (KDLH), 84 km away, was scanning. The volume nearest the first event began at 18:12 UTC.
5 thunderstorm wind. Local standard time, as filed.
Power lines were blown down near Big Sandy Lake.
Shingles were blown off the roof of a house.
A twelve-inch diameter spruce tree and a 6-inch diameter maple tree were snapped by gusty winds.
An eight-inch diameter tree top was snapped off.
A two-foot diameter spruce tree was knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105659, 105662, 105661, 105663, 105660.